Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Tallahassee, FL

April 3, 2017Brooks County, Lanier County, Lowndes County, Georgia; Madison County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 3, 2017, 5:08 PM EDT for Brooks County, Lanier County, Lowndes County, Georgia; Madison County, Florida. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2017, 5:08 PM EDT (21:08 UTC)
Expired
Apr 3, 2017, 5:45 PM EDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, FL, Brooks County, GA, Lanier County, GA, Lowndes County, GA

What was reported inside it

TimeReportWhereRemark
Apr 3, 5:12 PM EDTTSTM WND DMGClyattville, GAREPORTS OF TREES AND POWER LINES DOWN
Apr 3, 5:24 PM EDTTSTM WND DMGValdosta, GAREPORTS OF TREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 10:50 AM EDTSevere Thunderstorm WatchSPC7 hr
Apr 3, 1:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted.

119 
WUUS52 KTAE 032108
SVRTAE
FLC079-GAC027-173-185-032145-
/O.NEW.KTAE.SV.W.0121.170403T2108Z-170403T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
508 PM EDT MON APR 3 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Madison County in Big Bend of Florida...
  Lowndes County in south central Georgia...
  Southern Lanier County in south central Georgia...
  Southeastern Brooks County in south central Georgia...

* Until 545 PM EDT

* At 507 PM EDT, a severe thunderstorm was located 9 miles southwest
  of I-75 At Exit 16, or 11 miles southeast of Quitman, moving east
  at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lake Park, Quitman, Valdosta, I-75 At Exit 16, Moody Air Force
  Base, Remerton, Dasher, Naylor, Greenwood, Twin Lakes, Cherry Lake,
  Hamburg, Pinetta, Valdosta Regional Airport, Kinderlou, I-75 At
  Exit 5, Nankin, Clyattville, Blue Springs and I-75 At Exit 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM EDT for Big Bend of
Florida.

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3079 8313 3063 8314
      3063 8329 3062 8327 3059 8326 3056 8356
      3088 8357 3101 8297 3087 8297
TIME...MOT...LOC 2107Z 262DEG 47KT 3070 8340 

HAIL...1.00IN
WIND...60MPH
 
$$

04-MCDERMOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:50 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 3, 3:50 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
350 PM EDT Mon Apr 3 2017

...Severe Weather Event Ongoing with More to Come Over the Next
Couple of Days...

.NEAR TERM [Through Tonight]...

Expansive MCS/squall line continues across the CWA becoming
orientated northeast to southwest from southern Alabama to central
Georgia at this hour. Instability and shear are adequate to
continue the enhanced risk of severe weather into the overnight
hours as the entire system moves slowly eastward. There have been
numerous reports of trees and power lines down so far as well as
sporadic structure damage.

Weather will slowly wind down tonight across SE AL and the western
Florida panhandle. However, for locations east of this area, chances
for precipitation and severe weather will continue. Skies will
remain cloudy overnight with lows in the 60s.

.SHORT TERM [Tuesday Through Wednesday Night]...

We will not get much of a reprieve before the next threat for
severe weather arrives Tuesday night and continues into Wednesday
night. An upper low will develop over New Mexico Tuesday morning
and move northeast across the Great Plains to the upper
Mississippi River by Wednesday afternoon. As it approaches the
river, a sharp short wave trough will begin to sweep toward the
Southeast reaching our vicinity by 12Z Thursday. At the surface,
the front currently impacting the region will stall over us on
Tuesday and then begin to lift back north as a warm front along
the Central and Eastern Gulf Coast from Tuesday night through
Wednesday. A surface low over the Texas Panhandle will move
northeastward on Tuesday before occluding over the Midwest on
Wednesday. The trailing cold front will cross our zones Wednesday
night.

Air mass recovery will commence on Tuesday and we will be under a
severe weather threat for the entire time we are in the warm
sector of this next system with low level shear enhanced in the
vicinity of the warm front. Wind profiles will strengthen and
become favorable for the development of supercells with another
QLCS developing ahead of the cold front as well. Provided
sufficient surface destabilization occurs, and this is expected,
we could see a significant severe weather event. The Storm
Prediction Center already has the northwest portion of our
forecast area in an enhanced risk for severe storms on Wednesday.
It would not be a shock if this risk were upgraded. So, the main
message is that everyone needs to remain alert over the next
couple of days as unfortunately, we will not be out of the woods
once today's threat is over.

.LONG TERM [Thursday Through Monday]...

Much quieter weather is expected for this period as drier air
arrives behind the cold front on Thursday. Look for highs in the
70s with lows in the 40s through the weekend. We should get back
to the into the 80s early next week.

&&

.AVIATION [Through 18Z Tuesday]...

A strong to severe squall line will continue to push across the
FL panhandle and southwest GA this afternoon and early tonight.
Gusts of 35 to 40kts have occurred with the squall line with vsbys
less than 1mi in +TSRA. The line of storms with scattered TSRA in
the wake of the initial line will affect KECP through 21Z, KABY
through 23Z, KTLH through 00Z,and KVLD through 02Z. Ahead of the
line of storms an outflow boundary will briefly shift winds to the
N with gusts to 35kt. Rain and thunderstorms will exit the region
by 06Z with MVFR/IFR cigs developing at all sites. Cigs will
improve to VFR after 12Z at KDHN and KABY, but lower cigs will
linger through 15Z at KECP, KTLH, and KVLD.

&&

.MARINE...

Marine winds have struggled to reach advisory criteria, but we are
reluctant to lower it just yet. We may be able to do so this
evening. After a brief decrease in winds, we expect them to
increase back to advisory levels on Wednesday and remain elevated
after the frontal wind shift Wednesday night. In fact, it looks
like we will not drop below cautionary levels until the weekend.
At least that is some good news for area boaters.

&&

.FIRE WEATHER...

A line of storms will exit the area overnight. Drier air will
move in on Tuesday, but humidity values will remain above critical
levels. Another round of showers and storms is expected from late
Tuesday night through Wednesday. No Red Flag conditions are
expected through Wednesday.

&&

.HYDROLOGY...

Since it has been so dry lately, we are not anticipating any river
flooding. In fact, the only issues we would anticipate would be
localize flooding in poor drainage areas like urban areas and
small creeks.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   66  85  68  81  56 /  80  20  20  60  50
Panama City   68  79  70  76  58 /  40  10  20  80  20
Dothan        62  84  66  79  52 /  20   0  20  80  20
Albany        64  85  66  80  53 /  50   0  20  80  40
Valdosta      67  85  68  84  56 /  80  20  20  50  50
Cross City    68  82  67  84  60 /  70  60  20  20  40
Apalachicola  69  79  70  78  60 /  80  30  20  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 4 AM EDT /3 AM CDT/ Tuesday for Coastal
     Bay-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 5 AM EDT Tuesday for Apalachee Bay or
     Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Waters from Suwannee River
     to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until midnight EDT tonight for Coastal
     waters from Apalachicola to Destin FL out 20 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...Hollingsworth
MARINE...Wool
FIRE WEATHER...Camp
HYDROLOGY...Wool

In the hours before

Local storm report, Apr 3, 4:44 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     2 SSE OAKLAND           31.64N 84.25W
04/03/2017                   LEE                GA   NEWSPAPER

            TREE DOWN ON HOUSE OFF OF STUART

&&

RH
Local storm report, Apr 3, 4:48 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
448 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     2 N ALBANY              31.61N 84.18W
04/03/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            WIND DAMAGE TO ROOF OF BUILDING OFF OF TEMPLE AVENUE

&&

RH
Local storm report, Apr 3, 4:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
451 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     1 N ALBANY              31.59N 84.17W
04/03/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            POWER POLE DOWN ON CAR ON NORTH HARDING ST.

&&

RH
Local storm report, Apr 3, 4:54 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     1 N FOREST MEADOWS PARK 30.55N 84.28W
04/03/2017                   LEON               FL   EMERGENCY MNGR

            TREE DOWN AT MERIDIAN ROAD AND OX BOTTOM

0403 PM     TSTM WND DMG     2 SSW BRADFORDVILLE     30.54N 84.23W
04/03/2017                   LEON               FL   EMERGENCY MNGR

            TREE DOWN AT OX BOTTOM AND THOMASVILLE ROAD

0409 PM     TSTM WND DMG     1 NE APALACHEE REGIONAL 30.43N 84.14W
04/03/2017                   LEON               FL   EMERGENCY MNGR

            MULTIPLE LARGE TREES DOWN NEAR APALACHEE REGIONAL PARK.
            THE WEST-BOUND PORTION OF APALACHEE PARKWAY IS PARTIALLY
            BLOCKED. TREES ALSO DOWN ON CHAIRES CROSS ROAD AND WW
            KELLY ROAD.

&&

GODSEY
Local storm report, Apr 3, 4:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
457 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND DMG     3 NNW ALBANY            31.61N 84.20W
04/03/2017                   DOUGHERTY          GA   BROADCAST MEDIA

            TREE DOWN ON HOME ON DONCASTER

&&

RH
Local storm report, Apr 3, 5:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
503 PM EDT MON APR 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     MONTICELLO              30.54N 83.87W
04/03/2017                   JEFFERSON          FL   911 CALL CENTER

            TREES AND POWER LINES DOWN IN JEFFERSON COUNTY

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:06 AM EDTWind AdvisoryTAEBaker, Ben Hill, Berrien, Calhoun, Clay, Colquitt and 17 more12 hr
Apr 3, 11:28 AM EDTSevere Thunderstorm WarningTAEClay, Quitman47 min
Apr 3, 11:51 AM EDTSevere Thunderstorm WarningTAEDecatur39 min
Apr 3, 12:28 PM EDTSevere Thunderstorm WarningTAEEarly, Miller, Seminole47 min
Apr 3, 12:59 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Dougherty, Early, Miller46 min
Apr 3, 1:18 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Miller, Mitchell42 min
Apr 3, 1:22 PM EDTSevere Thunderstorm WarningTAEBaker, Dougherty, Lee, Mitchell, Terrell, Worth38 min
Apr 3, 1:54 PM EDTSevere Thunderstorm WarningTAEDougherty, Lee, Mitchell, Tift, Turner, Worth66 min
Apr 3, 2:03 PM EDTSpecial Weather StatementTAEColquitt, Tift57 min
Apr 3, 2:28 PM EDTSevere Thunderstorm WarningTAEBen Hill, Irwin, Turner47 min
Apr 3, 3:42 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Thomas33 min
Apr 3, 4:13 PM EDTSevere Thunderstorm WarningTAEGrady, Thomas32 min
Apr 3, 4:38 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes, Thomas37 min
Apr 3, 3:48 AM EDTHigh Surf AdvisoryTAEBay, Walton24 hr
Apr 3, 10:01 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton59 min
Apr 3, 10:59 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington61 min
Apr 3, 11:59 AM EDTSpecial Marine WarningTAE2 hr
Apr 3, 12:03 PM EDTSevere Thunderstorm WarningTAEBay, Holmes, Walton, Washington42 min
Apr 3, 1:36 PM EDTSpecial Marine WarningTAE114 min
Apr 3, 2:23 PM EDTSevere Thunderstorm WarningTAEBay37 min
Apr 3, 2:42 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Gulf, Liberty33 min
Apr 3, 3:17 PM EDTSpecial Weather StatementTAEGadsden, Liberty28 min
Apr 3, 3:25 PM EDTSpecial Marine WarningTAE20 min
Apr 3, 4:07 PM EDTSpecial Marine WarningTAE23 min
Apr 3, 4:24 PM EDTSpecial Marine WarningTAE2 hr
Apr 3, 6:18 PM EDTFlash Flood WarningTAEBay3 hr
Apr 3, 6:20 PM EDTSpecial Marine WarningTAE115 min
Apr 3, 6:24 PM EDTSpecial Weather StatementTAEBay66 min
Apr 3, 6:34 PM EDTSpecial Weather StatementTAEJefferson41 min
Apr 3, 7:09 PM EDTSevere Thunderstorm WarningTAEFranklin, Gulf36 min
Apr 3, 7:28 PM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.